Montana, 2006

Debris Flow in Montana, June 13, 2006

June 13, 2006 · NWS MSO · 1 event in 1 county or zone

Thunderstorms brought heavy rains which caused 10 mudslides across Going to the Sun Road in Glacier National Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Thunderstorms brought heavy rains which caused 10 mudslides across Going to the Sun Road in Glacier National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 13, 3:26 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 3:26 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
426 PM MDT TUE JUN 13 2006

.UPDATE...STRONG STORMS ARE MOVING INTO NORTH CENTRAL IDAHO THIS
HOUR. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY
LEAD TO FLASH FLOODING OVER THE BLACKERBY BURN SITE NEAR
GRANGEVILLE. ALSO HIGHWAY 95 FROM RIGGINS TO SLATE CREEK WILL HAVE
TO BE MONITORED FOR MUD AND DEBRIS SLIDES. THEREFORE A FLASH FLOOD
WATCH HAS BEEN ISSUED UNTIL 8 PM MDT.

&&

.AVIATION...STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS
AFTERNOON AND PERSIST THROUGH THE EVENING HOURS ACROSS MANY WESTERN
MONTANA AND CENTRAL IDAHO FLIGHT PATHS AND TERMINALS. HAIL...BOTH
AT THE SURFACE AND ALOFT...GUSTY WINDS...FREQUENT LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED WITH THE STRONGEST STORMS. FYI...BOTH
TAFS AND TWEBS FOR KSMN HAVE BEEN NILED DUE TO EQUIPMENT PROBLEMS.
PLEASE SEE APPROPRIATE TAFS AND TEWBS FOR FURTHER INFORMATION.

&&

.HYDROLOGY...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL
BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. IN ADDITION...FLASH
FLOODING AND OR MUD AND DEBRIS FLOWS ARE POSSIBLE IN THE BLACKERBY
BURN AREA NEAR GRANGEVILLE AND MUD AND DEBRIS PRONE AREAS NEAR RIGGINS.

&&

.PREV DISCUSSION... (ISSUED 223 PM MDT TUE JUN 13 2006)

SHORT TERM...SEVERE WEATHER THREAT EXISTS FOR THIS AFTERNOON AND
EVENING AS A THERMAL TROUGH SAGS OVER THE REGION AND AN UPPER
LEVEL JET PUSHES INTO WESTERN MONTANA. MOISTURE AMOUNTS ARE
FAVORABLE FOR AREAS ALONG AND NORTH OF A LINE FROM GRANGEVILLE TO
MISSOULA TO SEELEY LAKE...TO SEE LARGE HAIL...GUSTY WINDS AND
HEAVY RAIN. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF
NORTH CENTRAL IDAHO AND WESTERN MONTANA EXCEPT FOR SILVER BOW AND
DEERLODGE COUNTIES WHERE MOISTURE AMOUNTS ARE LIMITED. THIS
BOUNDARY WILL SHIFT TO THE EAST LATE THIS EVENING...EFFECTIVELY
ENDING THE CHANCE FOR SEVERE WEATHER BY ABOUT 9 PM. AN UPPER LEVEL
TROUGH WILL BEGIN TO PUSH INTO THE REGION EARLY TOMORROW
MORNING...BRINGING INCREASED CLOUD COVER AND MORE WIDESPREAD RAIN.

LONG TERM...A COOL AND MOIST PACIFIC TROUGH WILL PUSH INTO THE
REGION ON WEDNESDAY. THIS WILL BRING SIGNIFICANT RAINFALL TO NORTH
CENTRAL IDAHO AND WESTERN MONTANA. TEMPERATURES WILL ALSO COOL
ABOUT 10 TO 15 DEGREES FROM TUESDAYS READINGS. THE TROUGH WILL BE
SLOW TO MOVE OFF TO THE NORTHEAST...THEREFORE KEEPING A CHANCE OF
RAIN IN THE FORECAST UNTIL MID DAY ON THURSDAY. A SLOW WARMING
TREND ALONG WITH SOME SCATTERED SHOWERS...MAINLY IN NORTHWEST
MONTANA WILL BE SEEN FROM THURSDAY THROUGH SATURDAY NIGHT.
SOUTHWEST FLOW ON SATURDAY AFTERNOON AND EVENING WILL BRING IN
SLIGHTLY MORE UNSTABLE CONDITIONS AND HAVE MENTIONED SOME THUNDER.

SUNDAY THROUGH WEDNESDAY THE PACIFIC NORTHWEST WILL REMAIN UNDER A
BROAD TROUGH AND WESTERLY (ZONAL) FLOW. THEREFORE I HAVE KEPT CHANCES
FOR PRECIPITATION AND TEMPERATURES NEAR CLIMATOLOGICAL VALUES
UNTIL THESE TIME PERIODS COME CLOSER AND FURTHER DETAILS CAN BE
ESTABLISHED FROM FORECAST MODELS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FLASH FLOOD WATCH UNTIL 9 PM TUESDAY FOR GRANGEVILLE REGION AND...LOWER
HELLS CANYON/SALMON RIVER REGION.

&&

UPDATE...MEAD
PREV DISCUSSION...MEAD/VAI/KOLATA/DICKERSON
AVIATION...DICKERSON
Hazardous weather outlook, Jun 13, 3:34 PM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
434 PM MDT TUE JUN 13 2006

IDZ006>008-140300-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-
334 PM PDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL
BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH AND FLASH FLOOD WATCH HAVE BEEN ISSUED UNTIL 900
PM MDT.

SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-009-010-MTZ001>006-043-140300-
NORTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
334 PM PDT TUE JUN 13 2006 /434 PM MDT TUE JUN 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL
BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM MDT.

SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-140300-
BUTTE/BLACKFOOT REGION-
434 PM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE MAINLY DRY THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAIN SEVERE
WEATHER CONCERNS WILL BE FOR DAMAGING WINDS. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE NORTHERN PORTION OF THE BUTTE
BLACKFOOT REGION UNTIL 900 PM MDT.

SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 12:52 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
152 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             ALBERTON                47.00N 114.47W
06/12/2006  E0.75 INCH       MINERAL            MT   PUBLIC

0723 PM     HAIL             NINEMILE                47.02N 114.41W
06/12/2006  E0.75 INCH       MISSOULA           MT   NWS EMPLOYEE

0725 PM     HAIL             1 W HUSON               47.03N 114.35W
06/12/2006  E0.75 INCH       MISSOULA           MT   AMATEUR RADIO

            MILE MARKER 78, MISSOULA COUNTY

0812 PM     HAIL             HUSON                   47.03N 114.33W
06/12/2006  E1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

0830 PM     HAIL             HAPPYS INN              48.08N 115.14W
06/12/2006  E0.50 INCH       LINCOLN            MT   PUBLIC

0835 PM     HAIL             1 E ST. IGNATIUS        47.32N 114.07W
06/12/2006  E1.00 INCH       LAKE               MT   TRAINED SPOTTER

            REPORTED BY STEVE STANLEY OEM

0930 PM     HAIL             2 SE ALBERTON           46.98N 114.44W
06/12/2006  M1.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED HAIL THE SIZE OF GOLF
            BALLS.

0948 PM     HAIL             1 W HUSON               47.03N 114.35W
06/12/2006  M1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

1028 PM     HAIL             CHARLO                  47.44N 114.17W
06/12/2006  M0.75 INCH       LAKE               MT   AMATEUR RADIO

1028 PM     HAIL             RONAN                   47.53N 114.10W
06/12/2006  M0.75 INCH       LAKE               MT   AMATEUR RADIO

1031 PM     HAIL             CHARLO                  47.44N 114.17W
06/12/2006  E0.50 INCH       LAKE               MT   TRAINED SPOTTER

&&

DICKERSON
Local storm report, Jun 13, 2:03 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             ALBERTON                47.00N 114.47W
06/12/2006  E0.75 INCH       MINERAL            MT   PUBLIC

0723 PM     HAIL             NINEMILE                47.02N 114.41W
06/12/2006  E0.75 INCH       MISSOULA           MT   NWS EMPLOYEE

0725 PM     HAIL             1 W HUSON               47.03N 114.35W
06/12/2006  E0.75 INCH       MISSOULA           MT   AMATEUR RADIO

            MILE MARKER 78, MISSOULA COUNTY

0812 PM     HAIL             HUSON                   47.03N 114.33W
06/12/2006  E1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

0830 PM     HAIL             HAPPYS INN              48.08N 115.14W
06/12/2006  E0.50 INCH       LINCOLN            MT   PUBLIC

0830 PM     HAIL             7 ESE EUREKA            48.84N 114.91W
06/12/2006  E0.75 INCH       LINCOLN            MT   TRAINED SPOTTER

            HAIL FELL FOR 20 MINUTES.

0835 PM     HAIL             1 E ST. IGNATIUS        47.32N 114.07W
06/12/2006  E1.00 INCH       LAKE               MT   TRAINED SPOTTER

            REPORTED BY STEVE STANLEY OEM

0930 PM     HAIL             2 SE ALBERTON           46.98N 114.44W
06/12/2006  M1.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED HAIL THE SIZE OF GOLF
            BALLS.

0948 PM     HAIL             1 W HUSON               47.03N 114.35W
06/12/2006  M1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

1028 PM     HAIL             CHARLO                  47.44N 114.17W
06/12/2006  M0.75 INCH       LAKE               MT   AMATEUR RADIO

1028 PM     HAIL             RONAN                   47.53N 114.10W
06/12/2006  M0.75 INCH       LAKE               MT   AMATEUR RADIO

1031 PM     HAIL             CHARLO                  47.44N 114.17W
06/12/2006  E0.50 INCH       LAKE               MT   TRAINED SPOTTER

&&

DICKERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, West Glacier Region

When
June 13, 6:00 PM MST
Where
West Glacier Region forecast zone
Reported by
NEWSPAPER
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5512070.